Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX

March 7, 2005Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 7, 2005, 4:00 PM CST for Lavaca County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 4:00 PM CST (22:00 UTC)
Expired
Mar 7, 2005, 4:30 PM CST
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

The radar

The Houston radar (KHGX), 138 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 072200
SVREWX
TXC285-072230-
/O.NEW.KEWX.SV.W.0028.050307T2200Z-050307T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA

* UNTIL 430 PM CST

* AT 354 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SUBLIME...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2964 9688 2946 9692 2925 9596 2951 9590

$$
1 follow-up statement
000 
WWUS54 KEWX 072225
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
425 PM CST MON MAR 7 2005

TXC285-072230-
/O.CON.KEWX.SV.W.0028.000000T0000Z-050307T2230Z/
LAVACA TX-
425 PM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CST FOR
LAVACA COUNTY...

AT 417 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EZZELL...OR ABOUT 11 MILES SOUTH OF HALLETTSVILLE...MOVING SOUTHEAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2957 9704 2941 9716 2917 9691 2938 9662

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 7, 3:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CST MON MAR 7 2005

.DISCUSSION...
AREA NATIONAL WEATHER SERVICE RADARS SHOW ONE MORE LINE OF STRONG
TO SEVERE THUNDERSTORMS MOVING ACROSS EASTERN PORTIONS OF SOUTH
CENTRAL TEXAS. WILL BASE 4 PM FORECAST ON WHERE LINE IS AT PRESS
TIME. OTHERWISE, COLD FRONT ALONG A DALLAS/FORT WORTH METROPLEX TO
SAN ANGELO TO FORT STOCKTON LINE WITH ANOTHER CONVERGENCE ZONE
FROM LLANO TO DEL RIO TO DRYDEN LINE. POSSIBLE TO HAVE SOME
SHOWERS WITH THESE FEATURES, ALTHOUGH LOWER LEVEL MOISTURE SLOWLY
DECREASING MOST OF THE CWA, AND WILL LEAVE OUT POPS.

MODELS FAIRLY SIMILAR FOR TUESDAY THROUGH NEXT MONDAY. HIGHLY
AMPLITUDINAL FLOW DEVELOPS AS SERIES OF SHORT-WAVES CARVE OUT
EASTERN TROUGH. SHORT-WAVE DROPPING DOWN THE PLAINS ON TUESDAY
PHASES WITH PERSISTENT BAJA CALIFORNIA LOW. ON WEDNESDAY, THE
SHORT-WAVE WILL MOVE ACROSS TEXAS AND THE FORMER BAJA LOW WILL
MOVE ACROSS NORTHERN MEXICO AS AN OPEN WAVE. AT THE SAME TIME
ANOTHER COLD FRONT MOVES ACROSS. THUS, COLD TEMPERATURES ALOFT AND
MOISTURE CONVERGENCE WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. COULD SEE SOME STRONG STORMS. NORTHWEST
FLOW WILL PERSIST INTO THE WEEKEND AND THEN SLOWLY BECOME NEARLY
ZONAL BY EARLY NEXT WEEK. WEST TO SOUTHWESTERLY BOUNDARY LAYER
FLOW WILL INHIBIT SIGNIFICANT MOISTURE RETURN. TEMPERATURE
FORECASTS WILL GENERALLY FOLLOW A BLEND OF GUIDANCE FOR HIGHS AND
TREND TOWARD THE COLDER GUIDANCE DUE LOWER DEWPOINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              50  69  48  65 /   5   0  20  30
AUSTIN BERGSTROM INTL AIRPORT  45  69  46  66 /   5   0  20  30
DEL RIO INTL AIRPORT           49  73  50  72 /   0  10  20  20
SAN ANTONIO INTL AIRPORT       51  71  50  69 /   5   0  20  30

&&

EWX WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH NUMBER 43...FAYETTE...LAVACA...AND
LEE UNITL 08/00Z.

&&

04/06
Hazardous weather outlook, Mar 7, 5:39 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CST MON MAR 7 2005

TXZ171>173-183>194-202>209-217>225-228-081200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
539 AM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
GEORGETOWN TO SAN ANTONIO TO CUERO. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE EAST OF A ROCKSPRINGS TO COTULLA LINE THIS MORNING.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH ABUNDANT MOISTURE TO
PRODUCE A THREAT OF SEVERE WEATHER TODAY. BY THIS AFTERNOON...A COLD
FRONT AND DAYTIME HEATING WILL FURTHER ENHANCE THE SEVERE THREAT
ACROSS EASTERN SECTIONS OF SOUTH CENTRAL TEXAS. THE THREAT WILL
DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE EVENING.

THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS WILL BE FOR LARGE
HAIL AND DAMAGING WINDS. HOWEVER...OVER EASTERN PARTS OF SOUTH
CENTRAL TEXAS EARLY THIS AFTERNOON...THERE WILL BE ENOUGH WIND SHEAR
AVAILABLE TO SUPPORT A TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 7, 10:24 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 AM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             SAN MARCOS              29.88N 97.93W
03/07/2005  0.50 INCH        HAYS               TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND AND LOOKS LIKE IT SNOWED.

&&

PM
Local storm report, Mar 7, 11:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 AM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             10 E SAN ANTONIO        29.46N 98.34W
03/07/2005  1.50 INCH        BEXAR              TX   STORM CHASER

            THE HAIL WAS 3 TO 4 INCHES DEEP IN SPOTS, SOME THE SIZE
            OF WALNUTS

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:26 AM CSTSevere Thunderstorm WarningEWXKinney, Val Verde117 min
Mar 7, 3:44 AM CSTSevere Thunderstorm WarningEWXEdwards119 min
Mar 7, 4:57 AM CSTSevere Thunderstorm WarningEWXEdwards, Kerr63 min
Mar 7, 5:43 AM CSTSevere Thunderstorm WarningEWXGillespie62 min
Mar 7, 9:06 AM CSTSevere Thunderstorm WarningEWXAtascosa, Bexar, Comal, Guadalupe, Wilson112 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.